Admissions to Harrogate District Hospital for people taking legal highs have more than doubled over the last two years. But, say emergency room doctors, these worrying figures are just the ‘tip of the iceberg’. RUBY KITCHEN reports.
Emergency doctors in Harrogate say they are seeing cases of legal high poisonings almost every weekend - with children as young as 12 and 13 taking these lethal substances.
There are no official figures for the numbers of people being treated at Harrogate District Hospital, as every case that comes in is classed together with illegal drugs and alcohol.
But in the past two years, admissions - which are recorded - have more than doubled from nine in 2012 to 18 in just 10 months in 2014.
And, say emergency doctors, this figure is just the beginning for what they actually see.
“Most people are not admitted,” said Dr Alison Walker, emergency medicine consultant at Harrogate District Hospital.
“Those figures are the tip of the iceberg.
“Most are discharged, as their symptoms wear off within the four hour window we have.
“It’s been increasing for the last four or five years.
“We probably see more people combining drugs with alcohol.
“Many are teenagers, anything from 12 to 13 years old.
“And the younger they are, the less likely they are to admit to having taken anything because they are worried about what their parents will say.
“It is difficult to say, but I suspect that many of the cases we see on a Friday and Saturday night are related to drugs and alcohol.
“I suspect we see them every weekend.”
Dr Walker says they still see far more cases of alcohol poisoning than any other substance, with the main age range being late teens to early 20s.
But the increasing popularity of legal highs, mixed with alcohol, is the complication.
“A while ago MCat was the drug of choice,” she said. “We get runs of two or three months where we see more of them - or we think we do. It’s very difficult for us to know exactly.
“There isn’t a test for every drug. And the drugs are changing so completely, to keep it outside of the law - so we have to treat symptomatically.
“Some people come in with a reduced level of consciousness, and we would worry about them choking.
“Some are hyper responsive. Other people come in quite violent.
“I’ve seen people who have choked and ended up on ITU.
“The worse case scenario is when young people fall unconscious and become permanently damaged.
“If they have any underlying conditions they don’t know about, the impact can be much greater.
“We just don’t know what combination of drugs they are taking.”
Tests on some of these substances have found ingredients including bleach, talcum powder and paracetamol.
“We did a study a few years ago on legal highs - we found cold remedies, grass clippings - the kind you find in your garden,” she said.
“But even some ‘normal’ substances, like caffeine, can make it worse.
“There is an inherent danger of taking any substance when you don’t know what’s in it.”
She says the main problem, in addition to health concerns, is the impact on other patients in A&E.
“The real issue is the behaviour change that comes with them,” she said.
“Some are hyper, or thrashing out at nurses. We have to have police stay with people.
“It does use up a lot of nursing and clinical time.
“What that means is we don’t have time to spend with patients with medical emergencies. Our resources are swallowed up.”
The answer, beyond banning these substances, is for parents to ensure they are having open and frank conversations with their children about the risks.
“The problem with young people is they always think ‘it won’t happen to me’,” she said. “The answer is ‘yes, it might’.
“People are becoming seriously ill, or dying.
“They don’t see how devastating it is for their family. We see that.”